Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 20, 2012, 2:34 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 2:34 PM MST (21:34 UTC)
- Expired
- Aug 20, 2012, 3:15 PM MST
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS55 KVEF 202134 SVRVEF AZC015-202215- /O.NEW.KVEF.SV.W.0038.120820T2134Z-120820T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 234 PM MST MON AUG 20 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 315 PM MST. * AT 232 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF VALENTINE...OR 18 MILES NORTHEAST OF KINGMAN. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... VALENTINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3550 11360 3528 11365 3532 11392 3553 11388 TIME...MOT...LOC 2133Z 290DEG 2KT 3540 11383 $$ WOLCOTT
2 follow-up statements
183 WWUS55 KVEF 202155 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 255 PM MST MON AUG 20 2012 AZC015-202215- /O.CON.KVEF.SV.W.0038.000000T0000Z-120820T2215Z/ MOHAVE AZ- 255 PM MST MON AUG 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR CENTRAL MOHAVE COUNTY... AT 228 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS OF 70 MPH ALONG WITH QUARTER SIZED HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF VALENTINE...OR 18 MILES NORTHEAST OF KINGMAN. THIS STORM WAS NEARLY STATIONARY. AS OF 250 PM MST THE STORM HAD WEAKENED BUT STILL COULD PRODUCE WINDS IN EXCESS OF 60 MPH. LOCATIONS IMPACTED INCLUDE... VALENTINE AND HIGHWAY 66 NEAR VALENTINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. IN ADDITION TO HEAVY RAINFALL AND LIGHTNING...THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OF 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER. && LAT...LON 3550 11360 3528 11365 3532 11392 3553 11388 TIME...MOT...LOC 2151Z 290DEG 2KT 3540 11382 $$ WOLCOTT
926 WWUS55 KVEF 202209 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 309 PM MST MON AUG 20 2012 AZC015-202218- /O.EXP.KVEF.SV.W.0038.000000T0000Z-120820T2215Z/ MOHAVE AZ- 309 PM MST MON AUG 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 315 PM MST... THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. GUSTY WINDS MAY STILL OCCUR THROUGH 330 PM...BUT THE THREAT OF ADDITIONAL SEVERE WEATHER HAS ENDED. LAT...LON 3550 11360 3528 11365 3532 11392 3553 11388 TIME...MOT...LOC 2208Z 290DEG 2KT 3540 11381 $$ ASG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 20, 2:25 PM MST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 225 PM PDT MON AUG 20 2012 .SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON TUESDAY...WITH SCATTERED TO NUMEROUS THUNDERSTORMS POSSIBLE ON WEDNESDAY AND THURSDAY. HEAVY RAIN...HAIL AND GUSTY WINDS POSSIBLE. GRADUAL DRYING TAKES PLACE FRIDAY THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK. && .DISCUSSION...AS HAS BEEN THE CASE THE PAST TWO DAYS...ISOLATED THUNDERSTORMS ANCHORED TO THE HIGHER TERRAIN OF MAINLY MOHAVE...CLARK...NYE AND LINCOLN COUNTIES. DRY AND MORE STABLE AIR MASS IN PLACE OVER INYO AND NORTHWEST SAN BERNARDINO COUNTIES. MADE LITTLE CHANGE TO THE PACKAGE FOR TONIGHT AND TUESDAY AS EASTERN HALF OF THE AREA WILL REMAIN MOIST AND UNSTABLE TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS. MADE CHANGES TO THE TUESDAY NIGHT THROUGH THURSDAY PERIODS. AN UPPER TROUGH WILL BE ALONG THE CENTRAL CALIFORNIA COAST EARLY WEDNESDAY MORNING THEN SLOWLY WORK EAST OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THURSDAY. AS EARLY AS TUESDAY NIGHT...JETSTREAK DYNAMICS WILL BEGIN TO ACT UPON DEEP MOISTURE ALREADY IN PLACE WITH SHOWERS/THUNDERSTORMS DEVELOPING OVER NORTHWEST SAN BERNARDINO/INYO AND NYE COUNTIES. WITH THE SLOWER TIMING INCREASED OUR POPS FURTHER WEST. AS TROUGH AND JETSTREAK WORKS EAST OVER THE AREA ON WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN LINCOLN...NYE... CLARK...MOHAVE...SOUTHEAST INYO AND EASTERN SAN BERNARDINO COUNTIES. JET STRUCTURE CONDUCIVE FOR CELL TRAINING WHERE WE COULD EASILY SEE 1 TO 2 INCH RAIN RATES PER HOUR INCREASING THE FLASH FLOOD THREAT. LATER SHIFTS WILL BE TAKING A CLOSER LOOK AT THE POTENTIAL OF A FLASH FLOOD WATCH. THE ADDITIONAL JET DYNAMICS/WIND SHEAR WILL ALSO LEAD TO THE POTENTIAL OF MORE ORGANIZED STORMS WITH HAIL AND STRONG WINDS A THREAT. FOR FRIDAY THROUGH MONDAY...GFS/ECMWF CONSISTENT SHOWING A GRADUAL DRYING TREND TAKING HOLD WITH MOISTURE FINALLY GETTING SCOURED OUT OF MOHAVE COUNTY OVER THE WEEKEND. TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. && .AVIATION...FOR MCCARRAN...OUTFLOW WINDS A CONCERN FROM ANY NEARBY THUNDERSTORM THROUGH THIS EVENING...PREVAILING SURFACE WINDS SHOULD REMAIN FROM THE SOUTH. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE TUESDAY MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLD/SCT SHOWERS/THUNDERSTORMS ARE EXPECTED INTO THIS EVENING...WITH OUTFLOW WINDS A CONCERN FROM ANY NEARBY THUNDERSTORMS. MOSTLY CLEAR SKIES TONIGHT. FEW-SCT CLOUDS AT AROUND 10-12K FEET TUESDAY WITH BEST THUNDERSTORM COVERAGE OVER LINCOLN...CLARK AND MOHAVE COUNTIES. PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TUESDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 637 AM PDT MON AUG 20 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-210000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:24 PM MST | Flash Flood Warning | VEF | Mohave | 75 min |
| Aug 20, 2:42 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 20, 3:20 PM MST | Flash Flood Warning | VEF | Mohave | 98 min |
| Aug 20, 4:14 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.